Strong Wind, Ballard
- When
- February 15, 11:00 AM CST to 7:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong southwest winds occurred ahead of a cold front that was dropping southward across Missouri and Illinois. Peak wind gusts were mostly from 40 to 50 mph.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong southwest winds occurred ahead of a cold front that was dropping southward across Missouri and Illinois. Peak wind gusts were mostly from 40 to 50 mph. However, the highest gust at the Paducah airport was 53 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 6:04 AM CST, 4 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 604 AM CST Thu Feb 15 2018 .UPDATE... Issued at 604 AM CST Thu Feb 15 2018 Updated aviation section for 12z TAF package. && .SHORT TERM...(Today through Saturday night) Issued at 325 AM CST Thu Feb 15 2018 Models indicate we should see widely scattered showers across the region this morning. Chances will increase from north to south this afternoon into this evening with the approach of a cold front. GFS and ECMWF show the front bisecting the PAH forecast area from northeast to southwest by 06z Friday. Ahead of the front, based on SPC guidance and forecast LIs near 0 to -1, included a slight chance of thunderstorms late this afternoon into early this evening for our north and northwest counties. Much of the precipitation will be post frontal, so our highest chances across the area will be this evening into Friday morning. Our entire area will have likely to categorical chances at some point during this time period. Ahead of the front we will see temperatures climb into the 68 to 73 degree range. Much colder air will be filtering in behind the front, with lows tonight in the middle 30s northwest to upper 40s southeast. Highs Friday will only warm to 3 to 5 degrees above our morning lows across north and northwest portions of our areas, but our southeast counties will see readings hold steady or continue to fall a few degrees through the day. The low temperatures may lead to a few snowflakes mixing in with the rain early Friday morning in our northwest counties, but it should be brief. Rain will taper off from northwest to southeast through the day Friday, with a return of dry and chilly conditions Friday night. On Saturday, models show some impulses moving along the front to our south, and this will bring the front back north along with some moisture. Just how far north any precipitation will spread is in question, with the ECMWF and Canadian spreading precipitation across our entire area, while the GFS keeps it focused across southeast Missouri and southern portions of west Kentucky. Consensus is to lean toward the more aggressive ECMWF/Canadian solutions, with much better chances across our southern half of counties. With cold air in place in the morning, any precipitation should be in the form of light snow, and we could see a couple of tenths of accumulations mainly in southeast Missouri and southern Illinois. Temperatures will climb into the lower to middle 40s, and with rain on top of snow, any snow on the ground should not last too long. By Saturday night, models push any precipitation off to our east, so dry conditions will return. .LONG TERM...(Sunday through Wednesday) Issued at 325 AM CST Thu Feb 15 2018 A very wet pattern will continue next week. As 500 mb troughing develops over the western states, an anomalously strong sub-tropical ridge will develop off the Carolina coast. The result will be a strong and persistent southwest flow of moist air. A surface cold front will move southeast across the mid Mississippi and lower Ohio Valleys next week. The 00z model runs indicate Tuesday/Tuesday night would be the most likely timeframe for the frontal passage. There is a chance of some thunder and heavy rainfall along and ahead of the front, primarily Monday night into Tuesday night. Both the 00z gfs and ecmwf indicate 2-meter dew points will be in the lower 60s with marginal surface-based capes on Tuesday. The front will be shallow in nature due to the strong southwest flow above 850 mb. Therefore, an overrunning situation with periods of rain could occur Wednesday. The amount of shallow cold air that penetrates this far southeast is a bit of a forecast challenge. The 00z ecmwf is by far the most aggressive with the cold air Wednesday. It is 10 to 20 degrees colder than the model blend that will be used in the forecast. Forecast highs will be in the 50s for Wednesday, but the potential error is higher than normal at 7 days out. The potential for flooding next week is worth noting. Ohio River levels are already near flood stage. Although parts of southeast Missouri remain in a drought, soil moisture east of the Mississippi River is considerably higher. The flooding potential will become more clear once the details of the rainfall duration and amounts are known. && .AVIATION... Issued at 604 AM CST Thu Feb 15 2018 MVFR to IFR cigs expected through the TAF period. Scattered showers possible in the morning, the widespread showers expected late this afternoon into the overnight with the passage of a cold front. MVFR vsbys expected with showers. Winds will be from the southwest at 12 to 20 kts with gusts of 25 to 30 kts, becoming northwest between 04z-09z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...MY AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 411 AM CST Thu Feb 15 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 411 AM CST Thu Feb 15 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A few thunderstorms are possible late this afternoon into early this evening along and north of a line from Greenville Missouri to Cape Girardeau to Evansville Indiana. Severe storms are not expected, but brief heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow, possibly mixed with a little sleet and freezing rain, is expected Saturday morning. A dusting to a couple of tenths of an inch of snow is possible mainly in southeast Missouri and southern Illinois, but any accumulations should melt by early afternoon. A prolonged period of wet weather is forecast to set up over the Ohio and Mississippi River Valleys next week. As such, the potential for flooding will need to be monitored in the coming days as we gain a better idea of where and exactly how much rainfall may occur. There is a chance of thunderstorms from Monday night into Tuesday night. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739355, 739356, 739357, 739358, 739359, 739360, 739361, 739362, 739363, 739364, 739365, 739366, 739367, 739368, 739369, 739370, 739371, 739372, 739373, 739374, 739375, 739376.